Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Bedwetting

MagazineNovember 1994 (Vol. 5 Issue 8)Bedwetting

Q:I have an 11-year-old son whose behaviour has always been extreme and who has been labelled "hyperactive"

Q:I have an 11-year-old son whose behaviour has always been extreme and who has been labelled "hyperactive". I have always had a suspicion that this hyperactivity may be connected to the fact that I had thyrotoxicosis when he was conceived, and for a

My son has always wet his bed. Recently he has been given the nasal spray Desmospray by his GP. This step has been taken because my son has reached the age when school trips involve nights away with his school.

I have learned that this spray sends messages to the pituitary gland, which is responsible for regulating the concentration of urine. As such, the spray has worked, since it reduces the amount of urine and enables my son either to be dry at night or only slightly wet.

I have spoken to several doctors about this spray and have been assured that "there are no side effects".

Frankly, I do not believe it. I have spoken to a homeopath about this, and she tells me that the pituitary gland is part of the endocrine system, which includes the thyroid. The spray may therefore have affected his thyroid, and be responsible for what I believe is an increased tension and hyperactivity. This creates a spiralling problem, since he becomes alienated at school and gets into increasing problems with the teachers.

I would like to have some medical evidence to support my feeling that this spray does in fact have the above side effects, because I would like to convey this to my son's GP if this is correct then GPs and parents should be aware that there may be behavioral side effects to this drug. C M, Dulwich.....

A:Your doctors are wrong Desmospray has plenty of side effects. One reason your doctors don't know this is that the UK's Data Sheet Compendium lists almost none, unlike the American Physician's Desk Reference, which lists a page of substantial warnings.

Desmospray (or DDAVP Nasal Spray, as another brand is known in the States) contains the drug desmopressin acetate, an antidiuretic hormone (ie, it helps patients to retain water). It works quickly and over a long period of time after each spray, which is the equivalent of one-tenth of the dose given by injection. The usual dosage for children six and over is 20 mcg, or up to double that if the patient doesn't respond. Since the spray can't deliver less than a 10 mcg dose, smaller doses are given via a nasal tube delivery system.

The PDR first warns that in young and elderly patients in particular, fluid intake should be adjusted (that is, scaled down) to decrease the potential of water intoxication (poisoning) or hypoatremia (abnormally low concentration of sodium in the blood). Ferring Pharmaceuticals, which manufactures the drug in the UK, says that the fluid intake at the two meals following the administration of the drug should be restricted to 50 per cent of ordinary intake to avoid this water overload. It also warns that "particular attention should be paid to the possibility of the rare occurrence" of an extreme decrease in plasma water permeability and seizures occurring as a result.

The spray has caused headaches and nausea at high doses; nasal congestion, rhinitis and flushing, mild abdominal cramps, nosebleed, sore throats, cough and upper respiratory infections have been reported. Other problems include conjunctivitis, edema eyes (that is, water retention in the eyes), excessive tearing, depression, dizziness and rash, particularly leg rash. Most symptoms are worse with the 40 mcg dosage.

Desmopressin spray has also been known to produce a slight elevation of blood pressure, a side effect that disappears when dosage is reduced. Nevertheless, the drug should not be given to patients with high blood pressure, cardiovascular disease, reduced kidney function or cystic fibrosis. It can also cause scarring, edema or other problems in the nasal passages.

Perhaps most disturbing is that the manufacturer has only tested the drug for safety and effectiveness over the short-term (between four and eight weeks). "Adequately controlled studies with intranasal DDAVP in primary noctural enuresis have not been conducted" beyond this time, says Rhone-Poulec Rorer Pharmaceutials, the Pennsylvania manufacturer of DDAVP.

There are also reports of an "occasional change" in the response to the DDAVP Nasal Spray over time usually after six months. Some patients show a growing tolerance to the drug; others, a shortened duration of effect. This may be one reason that Ferring recommends that continued treatment be reassessed after three months by having the patient go for a week without Desmospray.

The biggest problem with this drug is that it only forces your child to retain water; it doesn't cure the condition causing him to wet his bed in the first place or even help to keep him dry. Researchers in the journal Pediatrics recently examined 18 randomized, controlled trials in which a total of 581 children received DDAVP. Although all but one study showed that the drug reduced bedwetting frequency, only one-quarter of the children became dry after two weeks. In the single study reporting long-term results, only six of 28 children (21 per cent) remained dry for 12 weeks after stopping DDAVP. Furthermore, there was no relation between dryness and the amount of the drug used.

Another study comparing the drug with conditioning alarms found the alarms (which supposedly work in nearly three out of four cases) to be more effective.

In reporting this study (see WDDTY vol 4 no 9) Journal Watch concluded: DDAVP should not be a first-line treatment for nocturnal enuresis." An editorial accompanying the Pediatrics study suggests that DDAVP may be appropriate in special circumstances, such as an overnight stay or when other therapies don't work.

Since you mention hyperactivity and behavioral difficulties as additional problems, we would urge you to explore the possibility that your son has an allergy or nutritional deficiencies. Indeed, bedwetting and hyperactivity often go hand in hand.

Our Alternatives columnist Harald Gaier has seen many cases of bedwetting (and hyperactivity) resolve as soon as the offending allergen was located. (The reason for the connection, he says, is that allergies cause swelling and fluid retention, which is then eliminated by the body as soon as the effect of the allergenic substance wears off often too quickly for a child to wake up and get to the toilet.)

Locating the source of hyperactivity, which may be a vitamin deficiency, the result of too much sugar or additives, or an allergy, requires painstaking detective work. See WDDTY vol 4 no 4, our issue on hyperactivity, for a few ideas about causes and how to locate and treat them.


Do Doctors still take the Hippocratic oath?

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved